Kansas, 2013

Flash Flooding and Hail in Kansas, June 18, 2013

June 18, 2013 · NWS DDC · 19 events in 5 counties and zones

Enough surface convergence took place as an approaching weak short wave through moved out of northwest Kansas to initiate thunderstorms in the afternoon heat. Some became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Enough surface convergence took place as an approaching weak short wave through moved out of northwest Kansas to initiate thunderstorms in the afternoon heat. Some became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 18, 12:00 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 18, 12:00 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
100 PM CDT TUE JUN 18 2013

...UPDATE TO SHORT TERM DISCUSSION...

.SYNOPSIS...
ISSUED AT 1000 AM CDT TUE JUN 18 2013

THE 18.12Z 250 HPA RAOB MAP SHOWED TWO JET STREAK ACROSS THE CONUS.
ONE 95 KT STREAK ACROSS THE PACIFIC NORTHWEST AND ANOTHER 115 KT STREAK
ACROSS THE NORTHEAST. FLOW ACROSS THE CENTRAL PLAINS WAS WESTERLY AROUND
60 KT. AT 500 HPA, A LARGE 550 DM CYCLONE WAS LOCATED JUST OFFSHORE
OF WASHINGTON STATE. FAIRLY COLD MID LEVEL TEMPERATURES AROUND -24 DEG
C WERE ASSOCIATED WITH SAID FEATURE. DOWNSTREAM, A FEW SHORTWAVE TROFS
WERE MOVING ACROSS THE UPPER MIDWEST AND INTO THE OHIO RIVER VALLEY.
ANOTHER DEEP CYCLONE WAS LOCATED ACROSS SE CANADA WITH MID LEVEL TEMPS
AROUND -28 DEG C. AT 700 HPA, LESS OF AN UPSLOPE FLOW PATTERN WAS NOTED
AT KDDC. TEMPS WERE FAIRLY UNCHANGED FROM YESTERDAYS 12Z FLIGHT...STILL
@ 8 DEG C. SLIGHT COOLING WAS NOTED AT 850 HPA @ KDDC WITH THE OBSERVED
VALUE AT 18 DEG C INSTEAD OF 20 DEG C. AGAIN, LESS OF AN UPSLOPE FLOW
PATTERN WAS NOTED IN THE WIND FIELD. AT THE SFC, A STATIONARY FRONT
WAS NOTED ACROSS COLORADO EXTENDING SOUTHWARD TO THE TEXAS PANHANDLE.
TROPICAL DEPRESSION TWO WAS LOCATED @ 17.9N 90.0W @ 15Z.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 100 PM CDT TUE JUN 18 2013

TONIGHT:

KDDC WSR-88D INDICATING RETURNED POWER THIS AFTERNOON. THIS ACTIVITY
IS IN RESPONSE TO A WEAK WAVE MOVING OUT OF NW KANSAS AND SURFACE CONVERGENCE.
SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING AND
WILL EVENTUALLY SPREAD EAST OR SOUTHEAST. A FEW SEVERE STRONG OR SEVERE
STORMS ARE POSSIBLE, HOWEVER, SHEAR IS PRETTY WEAK. OVERNIGHT LOWS WILL
BE SLIGHTLY HIGHER AS DEWPOINTS ARE A DEGREE OR TWO HIGHER...MID 60S.

TOMORROW:

EARLY CONVECTION WILL STILL BE POSSIBLE WEDNESDAY MORNING ALONG A SFC
CONVERGENCE LINE AND WEAK UPPER LEVEL WAVE MOVING ACROSS THE REGION.
HAVE PRECIPITATION PROBABILITY PERCENTAGE POINTS PEAKING AT 18Z AND
THEN TAPERING THROUGH THE REST OF THE AFTERNOON AS THE WAVE AND RESULTANT
SUPPORT MOVES EAST. HIGHS TOMORROW WILL BE IN THE MID 80S TO MID 90S.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 1243 PM CDT TUE JUN 18 2013

WEDNESDAY NIGHT THROUGH FRIDAY:
A RETURN TO HOT WEATHER IS EXPECTED FOR LATE IN THE WEEK AS VERY
WARM 850-700MB DOWNSLOPE-WARMED AIR ADVECTS EAST INTO WESTERN
KANSAS. WHILE ORGANIZED THUNDERSTORM ACTIVITY IS NOT
ANTICIPATED...THE WEDNESDAY NIGHT PERIOD WILL HAVE TO BE WATCHED
MAINLY ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS AS A SHORTWAVE
DISTURBANCE MOVES ACROSS KANSAS (SUBTROPICAL IN NATURE AS THE MAIN
POLAR JET TROUGH WILL BE WELL OFF TO THE NORTHWEST). THE GLOBAL
MODELS SEEM TO BE FAIRLY PERSISTENT IN SHOWING A CONVECTIVE QPF
SIGNAL ROLLING EAST ACROSS KANSAS WEDNESDAY EVENING WHICH SEEMS TO
BE TIED TO WARM FRONTOGENESIS IN THE 800-700MB LAYER. ANY CONVECTIVE
THREAT SHOULD BE EARLY IN THE EVENING ACROSS MAINLY THE FAR EASTERN
COUNTIES (GENERALLY EAST OF HIGHWAY 183). THE DRYLINE WILL PUSH EAST
A BIT ON THURSDAY THANKS TO INCREASED SOUTHWESTERLY MOMENTUM IN THE
850-700MB LAYER. ALONG AND WEST OF THE DRYLINE...CRITICAL FIRE
WEATHER CONDITIONS WILL LIKELY DEVELOP AS SURFACE RH PLUMMETS TO THE
LOWER-MID TEENS PERCENT. ALONG THE DRYLINE BOTH THURSDAY AND
FRIDAY...AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT AS CONVECTIVE
TEMPERATURE IS REACHED AND A CONTINUED RATHER MOIST AIRMASS EAST OF
THE DRYLINE BOTH THURSDAY AND FRIDAY EVENINGS (DEWPOINTS IN THE
UPPER 50S TO LOWER 60S). A SUBTROPICAL UPPER TROPOSPHERIC JET 45-50
KNOTS FROM NEW MEXICO INTO WESTERN KANSAS MAY PROVIDE ENOUGH DEEP
TROPOSPHERIC ASCENT AND SHEAR FOR A FEW SEVERE STORMS...BUT COVERAGE
AT THIS TIME LOOKS RATHER SPARSE... SO WILL ONLY BE GOING WITH
SLIGHT CHANCE POPS ACROSS THE FAR SOUTHWESTERN KANSAS COUNTIES FOR
NOW.

SATURDAY THROUGH TUESDAY:
DURING THIS TIME FRAME...A LARGE UPPER LOW ACROSS THE PACIFIC
NORTHWEST REGION/ADJACENT NORTHERN ROCKIES WILL LIFT NORTHEAST AND
BECOME ABSORBED IN THE POLAR JET STREAM FLOW IN SOUTHERN CANADA. A
SUBTROPICAL (YET RATHER WEAK) JET WILL CONTINUE FROM ARIZONA THROUGH
NEW MEXICO INTO THE CENTRAL HIGH PLAINS.  THIS SUBTROPICAL JET WILL
EVENTUALLY WEAKEN AS MID LEVEL ANTICYCLOGENESIS BEGINS ACROSS THE
SOUTHERN HIGH PLAINS. THIS RIDGE-BUILDING WILL MARK THE BEGINNING OF
THE TRADITIONAL SUMMER PATTERN AS A 595+ DECAMETER HIGH AT 500MB
WILL EVENTUALLY BECOME A DOMINANT FEATURE ACROSS THE
CENTRAL/SOUTH-CENTRAL CONUS. A SURFACE FRONT WILL LIKELY APPROACH
WESTERN KANSAS ON SUNDAY...HOWEVER THIS FRONT SHOULD DISSOLVE LATE
SUNDAY/SUNDAY NIGHT (ALTHOUGH NOT BEFORE SOME THUNDERSTORM CHANCES
ALONG THE FRONT). HIGHS EACH DAY IN THE MID TO UPPER 90S SEEM
LIKELY...WITH THE PERSISTENT 100-DEGREE HEAT EXPECTED ACROSS
NORTHWEST KANSAS AND INTO SOUTHWESTERN NEBRASKA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1200 PM CDT TUE JUN 18 2013

VFR CIGS EXPECTED THRU TAF PD. ISOLATED CONVECTION IS POSSIBLE THIS
AFTERNOON/EVENING, BUT CONFIDENCE IS LOW WITH TEMPORAL AND SPATIAL DISTRIBUTION
OF SAID ACTIVITY. WILL CONTINUE TO MONITOR. WINDS WILL BE SE/S
5-11 KT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  86  64  88  67 /  20  30  40  20
GCK  84  63  90  66 /  20  30  40  10
EHA  83  63  93  66 /  20  30  20  10
LBL  85  63  92  67 /  20  30  30  10
HYS  87  66  86  67 /  20  30  40  20
P28  90  67  87  68 /  20  30  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...SUGDEN
SHORT TERM...SUGDEN
LONG TERM...UMSCHEID
AVIATION...SUGDEN
Hazardous weather outlook, Jun 18, 3:22 AM CST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
422 AM CDT TUE JUN 18 2013

KSZ030-031-043>046-061>066-074>081-084>090-191000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
422 AM CDT TUE JUN 18 2013 /322 AM MDT TUE JUN 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND NEAR THE
COLORADO BORDER, AFTER 6 PM CDT THIS EVENING. THE MAIN SEVERE
RISKS WILL BE FOR HAIL UP TO QUARTER SIZE AND WIND GUSTS TO OVER
60 MPH, THROUGH ABOUT 9 PM CDT. THUNDERSTORMS WITH LIGHTNING WILL
MOVE FARTHER EAST INTO SOUTHWEST KANSAS OVERNIGHT, BUT ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK FOR THUNDERSTORMS EACH LATE AFTERNOON
WEDNESDAY, AND THEN AGAIN FROM FRIDAY INTO MONDAY AFTERNOON. AT THIS
TIME, SEVERE THUNDERSTORMS DO NOT APPEAR LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE INITIATED THIS EVENING FROM 6 TO 9 PM
CDT, WEST OF A LINE FROM HAMILTON COUNTY TO MORTON COUNTY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

In the hours before

Special weather statement, Jun 18, 2:12 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT TUE JUN 18 2013

KSZ077-182115-
GRAY-
312 PM CDT TUE JUN 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAY COUNTY...

AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR CHARLESTON...MOVING EAST
AT 5 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS.

RESIDENTS IN WESTERN GRAY COUNTY...INCLUDING THE CITIES OF CHARLESTON
AND INGALLS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3799 10034 3759 10034 3766 10064 3799 10064
TIME...MOT...LOC 2013Z 283DEG 5KT 3787 10056

UMSCHEID

The radar

The Dodge City radar (KDDC), 51 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind, 2 flash flood, 1 heavy rain. Local standard time, as filed.

Hail, Gray

When
June 18, 2:41 PM CST
Where
Gray County, 4.29 mi SSE of Charleston
Measured
1 in hail
Reported by
Public
Coordinates
37.810, -100.550

Hail, Gray

When
June 18, 2:55 PM CST
Where
Gray County, 7.9 mi SSW of Ingalls
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.730, -100.520

Hail, Gray

When
June 18, 2:59 PM CST
Where
Gray County, 7.9 mi SSW of Ingalls
Measured
1 in hail
Reported by
Public
Coordinates
37.730, -100.520

Hail, Gray

When
June 18, 3:23 PM CST
Where
Gray County, 5.31 mi NNW of Montezuma
Measured
2 in hail
Reported by
Public
Coordinates
37.670, -100.490

Hail, Gray

When
June 18, 4:00 PM CST
Where
Gray County, 6.02 mi NW of Montezuma
Measured
1 in hail
Reported by
Public
Coordinates
37.650, -100.540

Heavy Rain, Ellis

When
June 18, 4:33 PM CST
Where
Ellis County, 9.54 mi NNE of Ellis
Reported by
Trained Spotter
Coordinates
39.060, -99.490

Heavy rainfall of 3 inches was reported near the intersection of 160th and Buckeye roads.

Thunderstorm Wind, Ellis

When
June 18, 4:34 PM CST
Where
Ellis County, 0.88 mi SE of Hog Back
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.910, -99.490

Winds were estimated to be 60 to 70 MPH.

Flash Flood, Ellis

When
June 18, 4:40 PM CST to 6:40 PM CST
Where
Ellis County, 8.26 mi NNE of Hog Back to 8.92 mi NNE of Hog Back
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.030, -99.440

Buckeye road between 160th and 170th street was covered by 8 to 12 inhces of water about 60 feet wide.

Hail, Ellis

When
June 18, 4:52 PM CST
Where
Ellis County, 0.88 mi SE of Hog Back
Measured
0.88 in hail
Reported by
Public
Coordinates
38.910, -99.490

Thunderstorm Wind, Ellis

When
June 18, 5:15 PM CST
Where
Ellis County, 64.44 mi SSW of Pfeifer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.790, -99.430

Winds were estimated to be 60 MPH.

Hail, Ellis

When
June 18, 5:29 PM CST
Where
Ellis County, 5.82 mi SW of Antonino
Measured
0.88 in hail
Reported by
Public
Coordinates
38.710, -99.440

Thunderstorm Wind, Rush

When
June 18, 5:40 PM CST
Where
Rush County, 4.28 mi NNE of Hargrave
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.610, -99.410

Winds were estimated to be 60 MPH.

Hail, Stanton

When
June 18, 8:15 PM CST
Where
Stanton County, 6.43 mi SSE of Saunders
Measured
0.75 in hail
Reported by
Public
Coordinates
37.390, -102.000

There was also 2 inches of rain that fell at this location.

Hail, Stanton

When
June 18, 8:15 PM CST
Where
Stanton County, 4.18 mi S of Saunders
Measured
0.75 in hail
Reported by
Public
Coordinates
37.420, -102.020

Thunderstorm Wind, Stanton

When
June 18, 8:15 PM CST
Where
Stanton County, 4.18 mi S of Saunders
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
37.420, -102.020

High winds blew down tree limbs at least six inches in diameter. The observers rain gauge was also blown over.

Hail, Morton

When
June 18, 8:30 PM CST
Where
Morton County, 10.8 mi WNW of Richfield
Measured
1 in hail
Reported by
Public
Coordinates
37.310, -101.970

Flash Flood, Ellis

When
June 18, 9:00 PM CST to 10:00 PM CST
Where
Ellis County, 1.48 mi SSW of Yocemento to 2.47 mi S of Yocemento
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.880, -99.430

County roads were covered with running water.

Hail, Morton

When
June 18, 9:30 PM CST
Where
Morton County, 2.2 mi E of Wilburton
Measured
0.75 in hail
Reported by
Public
Coordinates
37.080, -101.730

Hail, Morton

When
June 18, 9:30 PM CST
Where
Morton County, 0.88 mi SW of Richfield
Measured
1 in hail
Reported by
Public
Coordinates
37.260, -101.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465299, 465301, 465303, 465304, 465305, 465316, 465318, 465295, 465306, 465322, 465307, 465319, 465309, 465310, 465317, 465311, 465298, 465312, 465314.